Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 175, NWS Sioux Falls, SD

August 5, 2000Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 5, 2000, 12:46 AM CDT for Beadle County, South Dakota. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 5, 2000, 12:46 AM CDT (05:46 UTC)
Expired
Aug 5, 2000, 1:15 AM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 1:05 AM CDTHail 1.75Virgil, SD
Aug 5, 1:05 AM CDTThunderstorm Wind 52 EVirgil, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 10:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2354 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 050547
SVRFSD
SDC005-050615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1246 AM CDT SAT AUG 5 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 115 AM CDT

* AT 1246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF WOLSEY...OR ABOUT 16 MILES
  WEST OF HURON...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VIRGIL AROUND 1255 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AqWAY FROM WINDOWS.

THIS REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING WHICH EXPIRED 
AT 1245 AM CDT.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 8:50 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 4, 8:50 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CDT FRI AUG 4 2000

SCT TRW CONT TO FIRE UP ALONG AND N OF BNDRY FM WRN SD INTO SW MN.
WUD EXPECT ACTIVITY TO CONT DURG THE NIGHT AS LLJ INCREASES WITH
TIME. BEST ACTIVITY SHUD BE ACRS NRN CWA NR THIS BNDRY. HWVR...WITH
NO CAP IN PLACE OVR CWA...AND WITH S/W MOVG ACRS THE DAKOTAS...WUD
EXPECT SOME ACTIVITY TO ALSO SPRD INTO THE S. NEXT PBLM IS IF MAIN
THREAT WL BE HVY RAIN OR SVR. FEEL MAIN THREAT FOR SVR WL BE ACRS
NRN CWA WHERE H7 TEMPS ARE COOLER AND THREAT OF HAIL WUD BE GREATER.
BEST ACTVY OVR NCNTRL SD SHUD SLIDE SE ACRS SFC BNDRY DURG THE NITE
AND M>AY TURN INTO AN MCS WITH INCREASING LLJ. SO ALL IN
ALL...CURRENT FCST NOT THAT BAD.

.FSD...NONE.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 11:29 PM CDTSevere Thunderstorm WarningFSDBrule31 min
Aug 4, 11:52 PM CDTSevere Thunderstorm WarningFSDBeadle53 min
Aug 5, 12:42 AM CDTTornado WarningFSDJerauld33 min
Aug 5, 1:07 AM CDTSevere Thunderstorm WarningFSDJerauld, Sanborn38 min
Aug 5, 1:45 AM CDTSevere Thunderstorm WarningFSDDavison, Sanborn30 min
Aug 5, 2:03 AM CDTSevere Thunderstorm WarningFSDHanson27 min
Aug 5, 2:16 AM CDTSevere Thunderstorm WarningFSDDavison14 min
Aug 5, 2:30 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson30 min
Aug 5, 4:41 AM CDTSevere Thunderstorm WarningFSDBeadle34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.